Format

Send to

Choose Destination
Scott Med J. 2004 Nov;49(4):139-41.

The prevalence and management of hyperglycaemia in patients with rheumatoid arthritis on corticosteroid therapy.

Author information

1
Department of Medicine, The Royal Oldham Hospital, Rochdale Road, Oldham, Lancashire.

Abstract

BACKGROUND AND AIMS:

Corticosteroids are commonly used in the treatment of RA. Hyperglycaemia resulting from corticosteroid use can lead to problems, particularly in those with impaired glucose tolerance and diabetes mellitus. We have examined how rheumatology clinics monitored and managed hyperglycaemia at base line and during treatment of patients with rheumatoid arthritis on corticosteroids.

METHODS:

Case notes of 102 patients with established RA, on long-term steroids were reviewed. We recorded a) blood glucose level at base line and whilst on steroids b) when and whether hyperglycaemia was addressed.

RESULTS:

There were 24 males and 78 females, with mean age of 62 +/- 15 years. Patients were on corticosteroids for a median duration of 24 months. Seventy-five per cent of patients were treated with oral prednisolone, the rest, except one patient on deflazacort, were on methylprednisolone. Blood glucose was measured at baseline in 97% of patients with 37% and 38% being monitored at three months and six months respectively and 36% annually thereafter. Nine patients (8.8%) developed diabetes mellitus during treatment, but one patient was detected and managed. There were six patients with existing diabetes mellitus in whom glycaemic control worsened between three to six months, but only one patient had treatment adjusted.

CONCLUSIONS AND RECOMMENDATIONS:

Physicians need to be aware that corticosteroids can increase blood glucose, worsen pre-existing diabetes and predispose to diabetes mellitus. Patients on long-term corticosteroids should be monitored at regular intervals as corticosteroid induced glycaemic excursions may lead to the development of diabetes mellitus and increased coronary risk.

PMID:
15648707
DOI:
10.1177/003693300404900407
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center